Lightning, Chautauqua
- When
- August 22, 1:45 AM EST
- Where
- Chautauqua County, North Clymer
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.303, -79.406 (the zone’s center; the record gives no point)
An isolated thunderstorm during the overnight hours reached severe limits and produced downburst winds which downed power lines in North Clymer. Lightning from the storm set a car on fire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
An isolated thunderstorm during the overnight hours reached severe limits and produced downburst winds which downed power lines in North Clymer. Lightning from the storm set a car on fire. The car was destroyed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 22, 12:45 AM EST, 1 hour earlier.
AREA FORECAST DISCUSSION...UPDATED FOR MESOSCALE DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 145 AM EDT FRI AUG 22 2003 ...UPDATED FOR MESOSCALE DISCUSSION... THE CONVECTION OVER WRN NY HAS ORGANIZED INTO A LINE DURING THE PAST HOUR...BUT NO SEVERE WX HAS YET TO BE REPORTED. THE ACTIVITY AT 0545Z STRETCHED FROM WEST OF ROC...SOUTHWEST TO BUF WHERE THE LINE STRENGTHENED OVER THE NY NEARSHORE WATERS OF LK ERIE. CROSS SECTION ANALYSES OF VARIOUS CELLS WITHIN THE LINE WERE NOT OVERLY IMPRESSIVE FOR SEVERE STRUCTURE...ALTHOUGH SOME ELEVATED 55-60 DBZS TO 25K WERE OBSERVED. GIVEN THE HEIGHT OF THE FREEZING LEVEL (>14K)...AM LOOKING FOR SIMILAR REFLECTIVITY LEVELS ABV 32K FOR WARNING BENCHMARK. AS MENTIONED IN LAST UPDATE...MAIN CONCERN IS NOT HAIL BUT ISOLATED HIGH WIND GUSTS AND HEAVY RAIN. THIS CONCERN MAY BE HEIGHTENED BY THE PRESENCE OF A WAVE BACK OVER SE MICHIGAN THAT IS SLOWING THE FORWARD PROGRESS OF THE LINE. ONE HR RAINFALL AMOUNTS OF 1-1.2 ARE BEING EXTIMATED BY KBUF RADAR OVER LK ERIE AT THIS TIME. WILL HAVE TO CLOSELY MONITOR AS IT CONTINUES TO MAKE LANDFALL. FOR WHAT ITS WORTH...CURRENT CAPES ESTIMATED BY LAPS (RUC BASED) TO BE NEAR 1000 J/KG ACROSS THE CWA AT THIS TIME WITH LIS OF -4 OR SO. THA ACTIVITY OVER EASTERN LK ONTARIO HAS WEAKEND AND IS NOT THREATENING AT THIS TIME...SO THE MAIN AREA OF CONCERN WILL REMAIN OVE THE FAR WRN COUNTIES DURING THE NEXT COUPLE HOURS WHERE THE MORE ORGANIZED AND IMPRESSIVE RADAR RETURNS PERSIST. LOOKING FURTHER AHEAD TOWARDS DAYBREAK...THERE IS A LACK OF CONVECTION AT THIS TIME BACK WITH THE ACTUAL FRONT AND LATEST RUC40 PROJECTS LITTLE IF ANY ACTIVITY OVER THE FAR WEST AFTER DAYBREAK. EMPHASIS SHIFTS TO THE FINGER LAKES AND FURTHER EAST AFTER DAYBREAK AND THIS LOOKS QUITE REASONABLE. .BUF...NONE. RSH
NYZ001>008-010>014-019>021-085-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 406 AM EDT THU AUG 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED THUNDERSTORMS EARLY TONIGHT ARE EXPECTED TO BECOME LIKELY OVERNIGHT. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS LIKELY IN THE MORNING FRIDAY DAY TWO MAY CONTAIN SOME LOCAL HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/BUF/.
The Buffalo radar (KBUF), 90 km away, was scanning. The volume nearest the first event began at 06:58 UTC.
1 lightning, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375006, 5375005.